Wyoming, 2010

Avalanche in Wyoming, March 30, 2010

March 30, 2010 · NWS RIW · 1 event in 1 county or zone

Two cross-country skiers were caught in an avalanche in Wolf Creek Canyon on the west side of Casper Mountain at 0950MST. One skier was able to extricate himself before digging out his companion who was submerged in snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two cross-country skiers were caught in an avalanche in Wolf Creek Canyon on the west side of Casper Mountain at 0950MST. One skier was able to extricate himself before digging out his companion who was submerged in snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 1:41 AM MST, 8 hours 9 minutes earlier.

Area forecast discussion, Mar 30, 1:41 AM MST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT TUE MAR 30 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

SIGNIFICANT STORM SYSTEM CONTINUING TO IMPACT WESTERN AND CENTRAL
WYOMING THIS MORNING AND WILL CONTINUE TO DO SO OVER THE NEXT
SEVERAL DAYS.  THE STRONG WINDS ARE IN A BIT OF LULL THIS PAST
EVENING AND EARLY THIS MORNING IN THE WARNED AREAS.  EXPECT THESE
WINDS TO PICK BACK UP AS PRESSURES BEGIN TO FALL RAPIDLY OVER
EASTERN WYOMING AND MONTANA LATER THIS MORNING.  COULD SEE THE
ABSAROKAS AND CODY FOOTHILLS PICK BACK UP AGAIN...BUT SHOULD NOT BE
WIDESPREAD HIGH WIND...SO WILL CANCEL THE WARNING AT ISSUANCE.
HAVE EXTENDED THE HIGH WIND WARNING FOR SOUTHEAST FREMONT AND
NATRONA COUNTIES THROUGH 6 PM THIS EVENING.  FLOW WILL CONTINUE TO
BACK TO THE SOUTHWEST TODAY WITH H7 WINDS INCREASING TO 50-60KT
THROUGH MUCH OF THE DAY AND THE GRADIENT WILL TIGHTEN A BIT.  WINDY
TO VERY WINDY CONDITIONS TO PERSIST OVER MUCH OF THE REMAINDER OF
THE AREA TODAY AND TONIGHT AS WELL.

RAIN/SNOW FINALLY MAKING ITS WAY INTO WESTERN WYOMING THIS MORNING.
THE STRONG OROGRAPHIC AND ISENTROPIC LIFT ALONG WITH A NICE PACIFIC
MOISTURE FETCH WILL KEEP THE PRECIPITATION FALLING TODAY AND INTO
THE OVERNIGHT HOURS.  SNOW LEVELS THIS MORNING WILL BE ABOUT 6500
FEET.  THE SNOW WILL COME DOWN MODERATE TO HEAVY AT TIMES TODAY AND
TONIGHT IN THE WESTERN MOUNTAINS.  SNOWFALL IN YELLOWSTONE...TETONS
AND SALTS WILL RANGE FROM 10-20 INCHES...WITH UP TO 25 INCHES IN THE
TETONS.  THE WESTERN WIND RIVERS SHOULD GET 6 TO 12 INCHES.  AS FOR
THE VALLEYS...WILL GO WITH AN ADVISORY FOR JACKSON HOLE.  EXPECT
SNOW TO FALL TODAY MAINLY NORTH OF JACKSON...WITH DECENT
ACCUMULATION EXPECTED NORTH OF MOOSE.  JACKSON ITSELF WILL LIKELY
SEE A RAIN SNOW MIX BEFORE CHANGING OVER TO ALL SNOW BY THIS EVENING
AS THE COLDER AIR MOVES IN.  AS FOR THE STAR VALLEY...THERE SHOULD
BE A RAIN/SNOW MIX WITH LITTLE IN THE WAY OF ACCUMULATIONS UNTIL
TONIGHT.  THEREFORE HAVE DELAYED THE WINTER STORM WATCH UNTIL 6 PM
THIS EVENING.

WINDS WIND DOWN OVERNIGHT TONIGHT BREEZY SOUTHWEST WINDS EXPECTED
FOR WEDNESDAY IN THE TYPICAL PLACES.  THE MAIN PACIFIC TROUGH MOVES
ON SHORE WEDNESDAY AND INTO THE GREAT BASIN WEDNESDAY NIGHT.  NICE
BAROCLINIC LEAF SETS UP OVER CENTRAL WYOMING LATE WEDNESDAY
AFTERNOON AND EVENING UNDER GOOD JET AHEAD OF THE TROUGH.  A COLD
FRONT WITH NORTHEAST UPSLOPE FLOW MOVES IN WEDNESDAY EVENING.  LOOKS
LIKE A GOOD SET UP FOR SIGNIFICANT SNOWFALL FROM CASPER TO LANDER AS
WELL AS INTO JOHNSON COUNTY...INCLUDING THE BIGHORNS AND EASTERN
WIND RIVER MOUNTAINS FOR WEDNESDAY NIGHT AND THURSDAY.  THERE COULD
BE AN EVENTUAL NEED FOR HIGHLIGHTS FOR THIS.

.LONG TERM...FRIDAY THROUGH TUESDAY

LINGERING SNOWFALL COULD BE ONGOING...EAST OF THE DIVIDE...MAINLY
OVER JOHNSON AND NATRONA COUNTIES FRIDAY WITH THE DEPARTING
TROUGH.  IN WAKE OF THIS TROUGH...THE FLOW WILL BECOME MORE ZONAL
ACROSS THE AREA LATE FRIDAY/FRIDAY NIGHT. A QUICK SHORTWAVE IN THIS
FLOW IS PROJECTED BY THE MEDIUM RANGE MODELS TO AFFECT THE FORECAST
AREA FRIDAY NIGHT AND SATURDAY.  THE 00Z GFS CONTINUES TO BE FARTHER
NORTH WITH THIS SYSTEM...ACROSS MONTANA...THEN THE ECMWF...WITH THE
GEM CLOSER THE GFS SOLUTION.  CURRENT CHANCE POPS WEST/NORTHWEST AND
SLIGHT OVER NORTHERN LOWER ELEVATIONS STILL LOOK GOOD.  HAVE LOWERED
TEMPS A BIT SATURDAY...AS PACIFIC COLD FRONT APPEARS TO BE STRONGER
THAN MODELS WERE INDICATING YESTERDAY. FLOW WILL BACK TO THE
SOUTHWEST ON SUNDAY IN RESPONSE TO TROUGH/UPPER LOW APPROACHING THE
WEST COAST.  THIS WILL RESULT IN A WARMER TREND FOR SUNDAY...AS
700MB TEMPS ARE EXPECTED TO BE WARM 5 TO 10 DEG CELSIUS...WITH THE
00Z ECMWF BRINGING SLIGHTLY WARMER TEMPS THAN GEM OR GFS BY ABOUT 3
DEG CELSIUS.  HAVE COOLED TEMPS A BIT SUNDAY...BUT REMAINED CLOSER
TO THE ECMWF WARMER TEMPS.  MEDIUM RANGE MODELS ARE NOW A BIT
QUICKER WITH THIS TROUGH PUSHING ACROSS THE ROCKIES ON
MONDAY...BEFORE STALLING OUT/SLOWING DOWN OVER THE PLAINS NEXT
TUESDAY.  HAVE INCREASED POPS MONDAY AND MONDAY NIGHT FOR THIS
SYSTEM...WITH SOME LINGERING POPS POSSIBLE TUESDAY IN THE NORTHWEST FLOW
IN WAKE OF THE TROUGH. GFS SHOWS A LIFTED INDEX AROUND -2 OVER THE
SOUTH/EAST PARTS OF THE FORECAST AREA MONDAY AFT/EVE. THIS HAS
BEEN CONSISTENT OVER THE PAST FEW RUNS IN THE EXTENDED. THUS HAVE
INCLUDED THE POSSIBILITY FOR THUNDERSTORMS MONDAY AFT/EVE OVER
SOUTH AND EAST. TEMPERATURES ARE NOW EXPECTED TO BE GENERALLY
BELOW AVERAGE FOR THE EXTENDED...WITH SEASONAL TO ABOVE AVERAGE
TEMPERATURES EXPECTED SUNDAY AND MONDAY...AHEAD OF A COLD FRONT
THAT SHOULD PUSH ACROSS THE AREA LATE MONDAY/MONDAY NIGHT.

&&

.AVIATION...

WINDY WEATHER WILL BE THE MAIN AVIATION HAZARD TODAY EAST OF THE
CONTINENTAL DIVIDE AND ALONG THE SOUTH. VFR CONDITIONS WILL OCCUR.
WIND SPEEDS OF 20 TO 30 KNOTS WILL BE COMMON WITH GUSTS AROUND 40
KNOTS OR HIGHER. THE WIND WILL SUBSIDE AFTER 00Z WED IN MOST
LOCATIONS. IN THE WEST...VFR TO MVFR CONDITIONS WILL PREVAIL TODAY
WITH IFR CONDITIONS NEAR THE MOUNTAINS AS WELL AS FREQUENT MOUNTAIN
OBSCURATION. CONDITIONS AT THE KJAC AIRPORT WILL BE MVFR TO IFR AS
RAIN TURNS TO SNOW THIS MORNING. CONDITIONS WILL IMPROVE AFTER 00Z
WED AT KJAC AIRPORT TO MVFR. IN THE SOUTHWEST VFR TO MVFR CONDITIONS
WILL OCCUR THIS AFTERNOON AS RAIN AND SNOW SHOWERS INCREASE IN
COVERAGE. AFTER 00Z WED SNOW SHOWERS WILL OCCUR WITH MVFR CONDITIONS
AT TIMES AT KBPI AND KPNA AIRPORTS.

&&

.FIRE WEATHER...

STRONG WINDS WILL CONTINUE ACROSS MUCH OF THE REGION TODAY AND
TONIGHT WITH HIGH WINDS CONTINUING OVER THE CENTRAL WIND CORRIDOR.
IT WILL REMAIN MILD WITH RELATIVELY LOW RH'S.  THESE CONDITIONS WILL
COMBINE TO HEIGHTEN THE FIRE WEATHER DANGER.  SIGNIFICANT SNOW WILL
FALL OVER FAR WESTERN WYOMING TODAY AND TONIGHT.  THE SNOW MAY
DEVELOP OVER CENTRAL WYOMING ESPECIALLY IMPACTING FREMONT...NATRONA
AND JOHNSON COUNTIES WEDNESDAY NIGHT AND THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT WYZ023.

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ019-020.

WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MDT
WEDNESDAY WYZ024.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT
WEDNESDAY WYZ013-014.

WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY WYZ001-012.

&&

SHORT TERM...TWB
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Mar 30, 3:00 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT TUE MAR 30 2010

WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT TUE MAR 30 2010

...WINTER STORM WATCH FOR STAR VALLEY TONIGHT...

...NUMEROUS WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES IN
EFFECT FOR PORTIONS OF WESTERN WYOMING TODAY AND TONIGHT...

...HIGH WIND WARNING IS IN EFFECT FOR SOUTHEAST FREMONT AND THE LOWER
ELEVATIONS OF NATRONA COUNTY THROUGH 6 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST
FREMONT COUNTY AND THE LOWER ELEVATIONS OF NATRONA COUNTY TODAY.
SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 60
MPH OR GREATER ARE EXPECTED.  STRONG WINDS ARE ALSO EXPECTED OVER
THE WESTERN MOUNTAINS TODAY...ESPECIALLY AT PASS AND SUMMIT
ELEVATIONS.  SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH
GUSTS UP TO 70 MPH ARE POSSIBLE. THE REST OF CENTRAL AND WESTERN
WYOMING WILL BE QUITE WINDY TODAY AND TONIGHT. STRONG CROSSWINDS ARE
CERTAIN IN THE WARNED AREAS.

THE SNOW WILL PERSIST...HEAVY AT TIMES...OVER WESTERN WYOMING TODAY
AND BEGIN TO WIND DOWN LATE TONIGHT.  SNOW ACCUMULATIONS OF 10 TO 25
INCHES COULD OCCUR OVER THE WESTERN MOUNTAINS...WITH 3 TO 7 INCHES IN
THE LOWER ELEVATIONS BY WEDNESDAY MORNING. TRAVEL OVER WESTERN
WYOMING TODAY AND TONIGHT WILL BE IMPACTED...ESPECIALLY OVER THE
MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS POTENTIAL FOR SIGNIFICANT SNOWFALL OVER CENTRAL WYOMING
WEDNESDAY NIGHT AND THURSDAY.  FREMONT...NATRONA AND JOHNSON
COUNTIES ARE EXPECTED TO BE THE HARDEST HIT AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GREATER THAN 40 MPH...AS WELL
AS SNOWFALL OVER 2 INCHES.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Casper Mountain

When
March 30, 9:50 AM MST
Where
Casper Mountain forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213984.